Acute interstitial nephritis (AIN) has a number of medication-related aetiologies. Antibiotics, proton pump inhibitors and non-steroidal anti-inflammatory drugs are common causes; however, any medication has the potential to cause drug-induced AIN. We report the first case of phentermine-induced AIN. A Caucasian woman aged 43 years presented with a 5-week history of lethargy, left-sided lower abdominal pain, nausea and vomiting. She had been taking phentermine for weight loss for 9 months and had recently ceased the medication. The patient underwent a renal biopsy that showed a predominantly lymphohistiocytic interstitial infiltrate with a moderate number of eosinophils consistent with AIN. Phentermine is increasingly used for weight loss in obese patients. This is the first case implicating phentermine as the causative agent for drug-induced AIN. While rare, phentermine-induced AIN is a possible adverse reaction of phentermine. Physicians and patients need to be aware of this risk.
2017 BMJ Publishing Group Ltd.